Alert archive / Indiana / Flash Flood Warnings in 2020
Flash Flood Warning 67, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 18, 2020, 3:39 PM EDT for 4 counties in Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 3:39 PM EDT (19:39 UTC)
- Expired
- Aug 18, 2020, 6:04 PM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, IN, Harrison County, IN, Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 58 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WGUS53 KLMK 181939
FFWLMK
INC025-061-117-175-182245-
/O.NEW.KLMK.FF.W.0067.200818T1939Z-200818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
339 PM EDT Tue Aug 18 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northwestern Harrison County in south central Indiana...
Northeastern Crawford County in south central Indiana...
Southeastern Orange County in south central Indiana...
Southwestern Washington County in south central Indiana...
* Until 645 PM EDT.
* At 339 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
English, Marengo, Milltown, Hardinsburg, Valeene, Bacon, Curby,
Grantsburg, Temple and Fargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3848 8625 3830 8621 3827 8651 3841 8651
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
EBW1 follow-up statement
263 WGUS73 KLMK 182204 FFSLMK Flash Flood Statement National Weather Service Louisville KY 604 PM EDT Tue Aug 18 2020 INC025-061-117-175-182214- /O.CAN.KLMK.FF.W.0067.000000T0000Z-200818T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Harrison IN-Crawford IN-Orange IN-Washington IN- 604 PM EDT Tue Aug 18 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARRISON...NORTHEASTERN CRAWFORD...SOUTHEASTERN ORANGE AND SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3848 8625 3830 8621 3827 8651 3841 8651 $$ EBW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:11 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 18, 3:11 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Louisville KY 311 PM EDT Tue Aug 18 2020 .Short Term...(This evening through Wednesday) Issued at 305 PM EDT Tue Aug 18 2020 Sfc low pressure over southwest Indiana will continue to move southeast through central KY this evening along with an upper level shortwave. Scattered to numerous showers and storms are expected to continue over the area through this evening. Most of central and eastern KY were in the low's warm sector this afternoon with 2000-2500 j/kg of CAPE present and an axis of 900-1000 j/kg of DCAPE east of I-65. 20-25 kts of effective bulk shear was in place with steep low and mid levels on soundings. These parameters would indicate strong wind and small hail threats in any storms today. Although PWATs aren't unusually high (1.5" max), storms were focusing near the warm front of this low pressure system over southern Indiana and north central Kentucky which could causing some training of cells and an isolated flood threat. Certainly heavy downpours are likely in any storms. CAMs agree that showers/storms will diminish in coverage and intensity toward late evening with a dry period expected overnight. Portions of southern Indiana may see only partly cloudy skies tonight resulting in lows dropping into the upper 50s to low 60s. Central Kentucky should remain partly to mostly cloudy with lows holding in the lower 60s. For Wednesday, expect a baggy upper trough to hang over the lower Ohio Valley and sfc high pressure to our north over the Upper Midwest. The high pressure will bring a decent cap into portions of southern Indiana and north central KY. However, only weak capping is expected over southern KY into portions of east central KY with modest instability forecast to develop by mid day. Shear will be meager but enough forcing may be there for a few showers/storms to develop during the afternoon/evening hours over southern KY/east central KY. With northeast flow in the low levels over most of the region, high temps will be cooler than normal for mid Aug with highs in the upper 70s/lower 80s. && .Long Term...(Wednesday night through Tuesday) Issued at 245 PM EDT Tue Aug 18 2020 To start the long term period, expect to find an upper level trough axis positioned across the lower MS Valley and up into the OH Valley, with a weak low centered over western TN. At the surface, a large area of high pressure will remain situated to our north. Overall, expect Thursday to be another relatively quiet day for most of the region, with high temperatures reaching into the lower to mid 80s. However, as southerly flow on the southeast side of the trough helps pull some Gulf moisture up into the area, may see some afternoon showers and storms develop over south-eastern portions of KY. Overnight temperatures Thursday night are progged to be in the lower to mid 60s. As we move into the weekend, the weak upper-level trough/low is progged to lift northeastward across the region. This will bring increased chances for showers and storms across the area on Friday and Saturday, with the best coverage during the afternoon hours. Models then begin to diverge as we move into the Sunday and beyond timeframe. For now, general thinking is that shower and storm chances may continue into Sunday as the upper trough axis exits to the east, with generally drier conditions expected for the beginning of next week as the subtropical high pressure off the east coast expands over the region. High temperatures will start off in the lower to mid 80s, then gradually warm into mid to upper 80s as we move into next week. Low temperatures will remain in the mid to upper 60s. && .Aviation...(18Z TAF Issuance) Issued at 130 PM EDT Tue Aug 18 2020 Scattered to at times numerous showers and storms are expected over the area this afternoon and evening courtesy of a sfc low and cold front passing through the region. Have included VCTS at all TAF sites through this evening and added tempo groups at SDF/LEX which are most likely to see a t-storm with reduced flight conditions in the 18-22Z time frame. After sunset, convection will weaken and begin to diminish in coverage. Winds will become predominantly from the NE tonight and remain elevated in the 5-7 kt range behind the departing sfc low/cold front. A few of the short range models also indicate low cigs could develop at BWG/LEX during the pre-dawn hours so have included an MVFR group late tonight into tomorrow morning for those sites. VFR conditions are expected to return for all TAF sites around or after sunrise tomorrow. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...AMS Long Term...JML Aviation...AMS
Hazardous weather outlook, Aug 18, 3:26 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 326 PM EDT Tue Aug 18 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 326 PM EDT Tue Aug 18 2020 /226 PM CDT Tue Aug 18 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous storms are expected through this evening, especially over southern Indiana and north central Kentucky. Locally heavy downpours, strong gusty winds and small hail will be the main threats. Storms will taper off from north to south this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered thunderstorms will be possible each afternoon from Wednesday through the weekend, especially across south central Kentucky. The greatest coverage will be on Friday and Saturday. The main hazards will be brief heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to report gusty winds, hail and flooding this afternoon. AMS/JML
In the hours before
Special weather statement, Aug 18, 2:33 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
233 PM EDT Tue Aug 18 2020
INZ084-089-181900-
Crawford-Perry-
233 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD AND NORTHERN
PERRY COUNTIES...
At 232 PM EDT/132 PM CDT/, a strong thunderstorm was located 9 miles
southwest of English, moving east at 5 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Sassafras, Oriole, Celina, West Fork, Sulphur, Mifflin, Saint Croix,
Grantsburg, Riddle and Apalona.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3818 8675 3825 8671 3825 8668 3830 8668
3832 8667 3831 8640 3812 8648
TIME...MOT...LOC 1832Z 277DEG 6KT 3826 8661
DMSpecial weather statement, Aug 18, 2:49 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
249 PM EDT Tue Aug 18 2020
INZ090>092-181915-
Floyd-Clark-Harrison-
249 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON...WEST
CENTRAL CLARK AND FLOYD COUNTIES...
At 249 PM EDT, a strong thunderstorm was located 11 miles northeast
of Corydon, moving east at 15 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Galena, Palmyra, Greenville, Navilleton, Starlight, Byrneville,
Bradford, Floyds Knobs, New Salisbury and Edwardsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3844 8580 3821 8591 3833 8614 3842 8610
3842 8600 3845 8599
TIME...MOT...LOC 1849Z 288DEG 11KT 3836 8603
DMLocal storm report, Aug 18, 2:51 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
251 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 2 SE BERRY 38.50N 84.35W
08/18/2020 M51 MPH HARRISON KY MESONET
51MPH WIND GUST MEASURED AT THE HARRISON
COUNTY MESONET.
&&
DMLocal storm report, Aug 18, 2:53 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT TUE AUG 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG 1 W FRANKFORT 38.19N 84.89W
08/18/2020 FRANKLIN KY BROADCAST MEDIA
REPORT RELAYED BY BROADCAST MEDIA OF LARGE
TREE BRANCH SNAPPED IN JUNIPER HILLS PARK IN
FRANKFORT. TIME ESTIMATED BY RADAR.
&&
DMSpecial weather statement, Aug 18, 2:56 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
256 PM EDT Tue Aug 18 2020
KYZ036-037-040>042-181930-
Bourbon-Scott-Woodford-Fayette-Harrison-
256 PM EDT Tue Aug 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WOODFORD...EASTERN SCOTT...WESTERN BOURBON...NORTHERN FAYETTE AND
HARRISON COUNTIES...
At 256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Williamstown to 6 miles
northeast of Georgetown to near Meadowthorpe. Movement was east at 25
mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lexington, Georgetown, Paris, Cynthiana, Meadowthorpe, Thoroughbred
Acres, Highlands, Breckinridge, Sadieville and Berry.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3808 8440 3805 8468 3825 8453 3847 8459
3849 8456 3851 8450 3851 8449 3854 8448
3853 8446 3854 8443 3856 8442 3857 8441
3856 8439 3858 8426 3830 8420
TIME...MOT...LOC 1856Z 258DEG 20KT 3849 8451 3827 8445 3811 8460
DMSpecial weather statement, Aug 18, 3:04 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Louisville KY 304 PM EDT Tue Aug 18 2020 INZ084-090-181930- Crawford-Harrison- 304 PM EDT Tue Aug 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON AND EAST CENTRAL CRAWFORD COUNTIES... At 304 PM EDT, a strong thunderstorm was located near Carefree Town, moving southeast at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Milltown, New Salisbury, Moberly, White Cloud, Depauw, Fairdale, Ramsey and Frenchtown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3827 8635 3836 8627 3833 8606 3817 8620 TIME...MOT...LOC 1904Z 298DEG 8KT 3827 8628 DM
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:48 PM EDT | Special Weather Statement | LMK | Jefferson | 27 min |
| Aug 18, 2:16 PM EDT | Special Weather Statement | LMK | Floyd | 29 min |
| Aug 18, 2:28 PM EDT | Special Weather Statement | LMK | Crawford | 32 min |
| Aug 18, 2:33 PM EDT | Special Weather Statement | LMK | Crawford | 27 min |
| Aug 18, 2:45 PM EDT | Areal Flood Advisory | LMK | Crawford, Harrison, Orange, Perry, Washington | 3 hr |
| Aug 18, 2:49 PM EDT | Special Weather Statement | LMK | Floyd | 26 min |
| Aug 18, 3:04 PM EDT | Special Weather Statement | LMK | Harrison | 26 min |
| Aug 18, 3:44 PM EDT | Special Weather Statement | LMK | Dubois | 31 min |
| Aug 18, 4:09 PM EDT | Areal Flood Advisory | LMK | Dubois, Perry | 3 hr |
| Aug 18, 4:10 PM EDT | Special Weather Statement | LMK | Harrison | 50 min |
| Aug 18, 4:38 PM EDT | Special Weather Statement | LMK | Dubois | 37 min |
| Aug 18, 4:41 PM EDT | Special Weather Statement | LMK | Perry | 34 min |
| Aug 18, 4:49 PM EDT | Areal Flood Advisory | LMK | Crawford, Perry | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.